Published May 13, 2016
WASHINGTON—The Food and Drug Administration said Thursday it will require heightened warnings about serious and sometimes disabling side effects from the commonly used class of antibiotics called fluoroquinolones.
That class of medications is mostly sold now as generic drugs. But well-known brand names include Bayer AG’s Cipro, generically called ciprofloxacin; and Johnson & Johnson’s Levaquin, or levofloxacin. The class of antibiotics has been marketed for about three decades.
The federal agency is calling for an updated boxed warning, informing patients that the serious side effects of the medicines generally outweigh the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections, if patients have other treatment options.
The side effects can involve damage to tendons, muscles, joints, nerves and the central nervous system. The agency’s action follows a study of the issue by the FDA’s Office of Surveillance and Epidemiology, which concluded as early as 2013: “We continue to find an association between fluoroquinolone antibiotic use and disabling peripheral neuropathy.”
The cases evaluated by that office included weakness, numbness, pain, discomfort, burning and tingling. This research also disclosed the case of a man who suffered a hypersensitivity reaction while taking levofloxacin and died.